Thursday, March 22, 2018
Stay connected with us

Home > Mental Health

ADHD Meds Linked to Cardiovascular Risks

Update Date: Jun 26, 2014 10:36 PM EDT

Treating ADHD with psychostimulants may significantly increase the risk of cardiovascular conditions, according to a new study on children and adolescents.

While psychostimulant drugs are becoming increasingly popular, some researchers fear that they could increase the risk of heart problems.

Results from the first nationwide study of stimulants use on cardiovascular health in children and adolescents revealed that psychostimulant medication significantly increases cardiovascular risk.

Researchers Søren Dalsgaard, MD, PhD, of, Aarhus University, and his colleagues from iPSYCH, University of Southern Denmark, Hospital of Telemark in Norway, and Yale University School of Medicine , conducted a prospective study of more than 700,000 children in Denmark. Researchers said that 8,300 were diagnosed with attention-deficit/hyperactivity disorder.

After analyzing the link between cardiovascular and psychostimulant use, researchers discovered a "small but statistically significant risk associated with treatment," according to a journal news release.

Dalsgaard and his team also discovered a link between specific stimulant dose and risk of a cardiovascular event.

The study "Cardiovascular Safety of Stimulants in Children with Attention-Deficit/Hyperactivity Disorder-A Nationwide Prospective Cohort Study" was published in the Journal of Child and Adolescent Psychopharmacology.

"This study confirms the small but real risk we have understood for some time through prior reports and clinical experience," Harold S. Koplewicz, MD, Editor-in-Chief of Journal of Child and Adolescent Psychopharmacology and President, Child Mind Institute, New York, NY, said in a statement. "But Dalsgaard et al.'s excellent design and the robust sample size make it abundantly clear that treating clinicians cannot ignore existing guidelines concerning the assessment of cardiac risk prior to treatment and monitoring key vital signs during the course."

Get the Most Popular Stories in a Weekly Newsletter
© 2017 Counsel & Heal All rights reserved. Do not reproduce without permission.

Join the Conversation